1. Are people on Steroids for other medical reasons more prone to COVID 19 infection?
Yes, People who are on long time steroids are more prone for a viral illness, as steroids may suppress their own immune system and their immune system are likely to be less effective at fighting it off.
People who are on long time steroids for chronic inflammatory conditions like Bronchial asthma, COPD, Rheumatoid Arthritis and inflammatory bowel disease and in patients who are diagnosed with primary and secondary Adrenal insufficiency are more prone for viral illness.
2. How do Steroids increase or worsen the COVID 19 infection?
Cytokine storm and inflammation induced by the uncontrolled immunologic response by the body to the virus can follow infection with human corona virus. This is because their normal immune response or resistance is suboptimal with steroid.
3. How to manage people who are on steroids for endocrine cause during this pandemic?
People who are on steroids regularly for adrenal insufficiency primary or secondary failure should double/triple the dose of steroids if they have fever and cough.
If unable to take oral therapy, we recommend injectable steroids to avoid adrenal crisis. Patients are advised to keep stock at home of steroid pills and injections during an emergency like in pandemic situation.
4. Can Steroids be used in treating complications of COVID 19?
According to World Health Organisation (WHO) guidelines glucocorticoids should not be used for complications of COVID 19. When in ICU with severe respiratory distress syndrome, some centres are using with varying results. We are still learning day by day as this is new to all of us.
5. Is it safe to take steroids in Asthma/Bronchitis patients?
People who are Asthma prescribed on inhaled and oral corticosteroids can continue to use, as this reduces the inflammation in the lungs. This is important to prevent acute exacerbation of asthma or chronic bronchitis. Please practice physical distancing and follow infection prevention measures like wearing masks, etc.